Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

On the definity of quadratic forms subject to linear constraints

  • 138 Accesses

  • 9 Citations


A short proof is given of the necessary and sufficient conditions for the positivity and nonnegativity of a quadratic form subject to linear constraints.

This is a preview of subscription content, log in to check access.


  1. 1.

    Gantmacher, F. R.,The Theory of Matrices, Vol. 1, Chelsea Publishing Company, New York, New York, 1959.

  2. 2.

    Mann, H. B.,Quadratic Forms with Linear Constraints, The American Mathematical Monthly, Vol. 50, pp. 430–433, 1943.

  3. 3.

    Debreu, G.,Definite and Semidefinite Quadratic Forms, Econometrica, Vol. 20, pp. 295–300, 1952.

  4. 4.

    Cottle, R. W.,Manifestations of the Schur Complement, Linear Algebra and Its Applications, Vol. 8, pp. 189–211, 1974.

Download references

Author information

Additional information

Communicated by M. Avriel

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Väliaho, H. On the definity of quadratic forms subject to linear constraints. J Optim Theory Appl 38, 143–145 (1982).

Download citation

Key Words

  • Quadratic forms
  • positive-definitive quadratic forms
  • nonnegative definite quadratic forms
  • linear constraints